From Virginia, USA:
My son has type 1 diabetes and is in the first grade. The teacher is suspecting ADHD and has asked for testing. I have read things on the Internet about the possible negative effects of ADHD medications on children, including the increased risk of enlargement of the heart. Given that kids with type 1 are already at increased risk of heart disease, is my child at greater risk of complications from these medications due to his diabetes?
Certainly, when one considers the addition of ANY medication, one must try to weigh out the potential benefits of that medicine along with its potential risks. I do not think "an enlarged heart" is a likely risk factor for the common medications for ADHD; there may be some nuances with newer medications with which I am unfamiliar. But, these medications can affect appetite which may impact on diabetes management. You should feel comfortable having frank and serious conversations with all your child's physicians and map out a plan of how long a medication will be used until it is deemed successful or failing and how to monitor for potential ill effects.
Original posting 6 Mar 2004
Posted to ADHD
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.